MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY

THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY
Model Number 420-159
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Occlusion (1984); Iatrogenic Source (2498); Radiation Exposure, Unintended (3164)
Date of Event 01/13/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient's date of birth unavailable.Device evaluation: the turbo elite device was returned to the manufacturer and was evaluated on 28 january 2021 by a cross functional team.An obvious breach to the outer jacket was seen at the distal tip of the device.Damage was seen beginning 6cm from the device's distal tip, just distal to the port fuse, and extended distally towards the tip of the device.The outer jacket was bunched up and pulled over the device's distal tip.Multiple kinks were seen throughout the working length.These kinks spanned from distal tip to 60cm up the working length of the device.This has been determined to be a use related failure, occurring due to stresses placed on the device during its use within the patient.In conversations with the philips representative, she stated that the cook introducer sheath is a softer sheath as compared to others, and she stated she believed that the aortic bifurcation was tortuous, which may have contributed to the difficulty in removing the device from the sheath.
 
Event or Problem Description
A peripheral atherectomy procedure commenced to treat a moderately calcified lesion in the patient's superficial femoral artery (sfa) using a contralateral approach.A spectranetics turbo elite laser atherectomy catheter and a 6f cook medical introducer sheath was used to treat this lesion.According to the report, the physician was able to complete a couple of long runs through the vasculature with pauses between the runs.After the atherectomy was completed and while the physician was removing`the turbo elite device from the patient's body, the device reportedly ''hung up'' within the sfa region before reaching the cook medical introducer sheath.After some effort, it was removed from the sfa but then got stuck in the introducer sheath.The device was able to be removed from the introducer sheath but the sheath had to be replaced afterward, and the size of the introducer sheath was increased due to bleeding.It was reported that the sfa lost flow during this time, and a balloon was used to re-obtain flow in the sfa.The procedure was completed with no reported patient harm.Visible damage to the turbo elite device was noted.The device was returned to the manufacturer and a device evaluation has been completed.In addition to the sfa losing flow in this procedure after use of the turbo elite device, this event is being reported due to the potential for exposure to manufacturing materials as well as inadvertent exposure to laser energy/radiation.

Brand Name
SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
MDR Report Key11285113
Report Number1721279-2021-00016
Device Sequence Number4228881
Product Code MCW
UDI-Device Identifier00813132024765
UDI-Public(01)00813132024765(17)220825(10)FBH20H14A
Combination Product (Y/N)Y
Initial Reporter StateUT
Initial Reporter CountryUS
PMA/510(K) Number
K170059
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/25/2022
Device Model Number420-159
Device Catalogue Number420-159
Device Lot NumberFBH20H14A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/27/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date02/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ABBOTT 0.014 GUIDE WIRE; BALLOON MANUFACTURER UNKNOWN; COOK MEDICAL 6F INTRODUCER SHEATH; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM
Outcome Attributed to Adverse Event Other;
Patient Age74 YR